[Oral glucocorticoid-induced psychiatric side-effects: Focus on clinical specificities, incidence, risk factors and treatment.]

Service de psychiatrie 4, hôpital Saint-Jacques, CHU de Nantes, 85, rue Saint-Jacques, 44093 Nantes cedex 1, France. Electronic address: .
La Revue de Médecine Interne (Impact Factor: 1.07). 01/2013;
Source: PubMed


Oral glucocorticoids have been used for several decades and psychiatric side-effects may occur. This review will discuss relevant data of the clinical specificities, the incidence, the risk factors for the occurrence of these episodes and the preventive and curative medications of these episodes. We performed a literature review by using PubMed database. We selected and discussed articles and studies with high standard of evidence. The occurrence of psychiatric symptoms is quite frequent. The varying intensity of clinical features ranges from minor signs (impregnation) to acute psychotic episodes which may occur from 5 to 30% of patients. Affective symptoms or disorders are the most prominent clinical features. Delirium may occur and suicidal risk could be increased. The significant predictive factors are prednisone dosage more than 40mg/day, particularly weight-based dosage, and a history of psychiatric disorders. When a reduced dosage of glucocorticoids is not sufficient to control the symptomatology, curative medication is mainly based on atypical antipsychotics such as olanzapine. Studies about neuropsychiatric complications of glucocorticoids present various and heterogeneous results. Further prospective clinical studies should be based on a close cooperation between physicians and consultation liaison psychiatrists. This collaboration is required for an optimized management of the patient who receive glucocorticoids.

Download full-text


Available from: Anne Sauvaget, Dec 08, 2014
  • [Show abstract] [Hide abstract]
    ABSTRACT: Autoimmune blistering diseases are characterized by the production of pathogenic autoantibodies that are responsible for the formation of epidermal blisters. Major advances in the understanding of the pathogenesis of these disorders have allowed the development of new therapeutic agents. Recent epidemiologic data showed that bullous pemphigoid mainly affects elderly patients. Bullous pemphigoid is often associated with degenerative neurologic disorders. A major increase in the incidence of bullous pemphigoid has been observed in France. Treatment of bullous pemphigoid is mainly based on superpotent topical corticosteroids. The role of desmosomal proteins has been demonstrated in the initiation, propagation and persistence of the autoimmune response in pemphigus. Several studies have shown a correlation between anti-desmoglein antibody titers and disease activity. Pemphigus susceptibility genes have been identified. Oral corticosteroids remain the mainstay of pemphigus treatment. Dramatic and long-lasting improvement has been recently obtained with rituximab in recalcitrant types of pemphigus. Other autoimmune junctional blistering diseases are rare entities, whose prognosis can be severe. Their diagnosis has been improved by the use of new immunological assays and immunoelectronic microscopy. Immunosupressants are widely used in severe types in order to prevent mucosal sequelae.
    La Revue de Médecine Interne 06/2013; 35(3). DOI:10.1016/j.revmed.2013.04.016 · 1.07 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Aim. Presentation of the risk of psychosis induced by the treatment of adrenal crisis with high doses of hydrocortisone. Method. A case analysis in the context of the literature Results. There are reported psychoses in the patients with adrenal hypofunction and hyper-function. Psychoses following implementation of substitution with small doses of corticoster-oids due to adrenal insufficiency were also observed. The hypereactivity of the glucocorticoid receptor is supposed mechanism. We have not found any description of psychosis connected with steroid administration in adrenal crisis. We present a case of 55 years old female, so far mentally healthy with untreated adrenocor-tical insufficiency secondary to radiotherapy of pituitary adenoma (prolactinoma) performed 3 years ago. She was admitted to the hospital because of acute adrenal crisis provoked by infection. In the fourth day of treatment with intravenous Hydrocortisone (up to 400mg/24 hours) there occurred acute psychosis with hallucinations, delusions and life-threatening behaviours. The patient was admitted to the psychiatric inpatient unit. Following 3 days of treatment with haloperidol, and decreasing the steroid dosage – the psychosis disappeared, without recurrence, despite of discontinuation of haloperidol. Conclusions. The case focuses attention on the risk of psychosis connected with the treatment of the adrenal crisis with high doses of Hydrocortisone. Because of the risk of psychiatric complications, the patients treated with high doses of corticosteroids, require Badanie nie było sponsorowane.
    Psychiatria polska 01/2015; 49(4):673-681. DOI:10.12740/PP/28342 · 0.73 Impact Factor